Moscow Journal of Combinatorics and Number Theory

Lattices with exponentially large kissing numbers

Serge Vlăduţ

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We construct a sequence of lattices {Lnini} for ni with exponentially large kissing numbers, namely, log2τ(Lni)>0.0338nio(ni). We also show that the maximum lattice kissing number τnl in n dimensions satisfies log2τnl>0.0219no(n) for any n.

Article information

Mosc. J. Comb. Number Theory, Volume 8, Number 2 (2019), 163-177.

Received: 22 August 2018
Revised: 3 October 2018
Accepted: 18 October 2018
First available in Project Euclid: 29 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11H31: Lattice packing and covering [See also 05B40, 52C15, 52C17] 11H71: Relations with coding theory 14G15: Finite ground fields 52C17: Packing and covering in $n$ dimensions [See also 05B40, 11H31]

lattices algebraic geometry codes kissing numbers Drinfeld modular curves


Vlăduţ, Serge. Lattices with exponentially large kissing numbers. Mosc. J. Comb. Number Theory 8 (2019), no. 2, 163--177. doi:10.2140/moscow.2019.8.163.

Export citation


  • A. Ashikhmin, A. Barg, and S. Vlădu\commaaccentt, “Linear codes with exponentially many light vectors”, J. Combin. Theory Ser. A 96:2 (2001), 396–399.
  • E. S. Barnes and N. J. A. Sloane, “New lattice packings of spheres”, Canad. J. Math. 35:1 (1983), 117–130.
  • A. Bos, J. H. Conway, and N. J. A. Sloane, “Further lattice packings in high dimensions”, Mathematika 29:2 (1982), 171–180.
  • C. Chabauty, “Résultats sur l'empilement de calottes égales sur une périsphère de $R^n$ et correction à un travail antérieur”, C. R. Acad. Sci. Paris 236 (1953), 1462–1464.
  • J. H. Conway and N. J. A. Sloane, Sphere packings, lattices and groups, Grundlehren der Mathematischen Wissenschaften 290, Springer, 1988.
  • N. D. Elkies, “Explicit towers of Drinfeld modular curves”, pp. 189–198 in European Congress of Mathematics, II (Barcelona, 2000), edited by C. Casacuberta et al., Progr. Math. 202, Birkhäuser, Basel, 2001.
  • N. D. Elkies, E. W. Howe, A. Kresch, B. Poonen, J. L. Wetherell, and M. E. Zieve, “Curves of every genus with many points, II: Asymptotically good families”, Duke Math. J. 122:2 (2004), 399–422.
  • A. Garcia and H. Stichtenoth, “A tower of Artin–Schreier extensions of function fields attaining the Drinfel'd–Vlădu\commaaccentt bound”, Invent. Math. 121:1 (1995), 211–222.
  • A. Garcia and H. Stichtenoth, “On the asymptotic behaviour of some towers of function fields over finite fields”, J. Number Theory 61:2 (1996), 248–273.
  • E.-U. Gekeler, Drinfeld modular curves, Lecture Notes in Mathematics 1231, Springer, 1986.
  • E.-U. Gekeler, “Invariants of some algebraic curves related to Drinfeld modular curves”, J. Number Theory 90:1 (2001), 166–183.
  • G. A. Kabatiansky and V. I. Levenstein, “Bounds for packings on the sphere and in space”, Problemy Peredači Informacii 14:1 (1978), 3–25. In Russian; translated in Probl. Inf. Transm. 14 (1978) 1–17.
  • S. N. Litsyn and M. A. Tsfasman, “Constructive high-dimensional sphere packings”, Duke Math. J. 54:1 (1987), 147–161.
  • F. J. MacWilliams and N. J. A. Sloane, The theory of error-correcting codes, I, North-Holland Mathematical Library 16, North-Holland, Amsterdam, 1977.
  • F. J. MacWilliams and N. J. A. Sloane, The theory of error-correcting codes, II, North-Holland Mathematical Library 16, North-Holland, Amsterdam, 1977.
  • M. Y. Rosenbloom and M. A. Tsfasman, “Multiplicative lattices in global fields”, Invent. Math. 101:3 (1990), 687–696.
  • C. E. Shannon, “Probability of error for optimal codes in a Gaussian channel”, Bell System Tech. J. 38 (1959), 611–656.
  • I. E. Shparlinski, M. A. Tsfasman, and S. G. Vladut, “Curves with many points and multiplication in finite fields”, pp. 145–169 in Coding theory and algebraic geometry (Luminy, 1991), edited by H. Stichtenoth and M. A. Tsfasman, Lecture Notes in Math. 1518, Springer, 1992.
  • M. Tsfasman, S. Vlădu\commaaccentt, and D. Nogin, Algebraic geometric codes: basic notions, Mathematical Surveys and Monographs 139, American Mathematical Society, Providence, RI, 2007.
  • A. D. Wyner, “Capabilities of bounded discrepancy decoding”, Bell Systems Tech. J. 44 (1965), 1061–1122.